Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 81, NWS Grand Forks, ND

June 14, 2008Cass County, Grand Forks County, Traill County, North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2008, 8:24 PM CDT for Cass County, Grand Forks County, Traill County, North Dakota; 6 counties in Minnesota. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2008, 8:24 PM CDT (01:24 UTC)
Expired
Jun 14, 2008, 9:00 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Becker County, MN, Clay County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Cass County, ND, Grand Forks County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 73 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:30 PM CDTTSTM WND GST 60Beltrami, MN
Jun 14, 8:40 PM CDTTSTM WND DMGAda, MNPOWER OUT IN ADA AREA...TRANSFORMERS DAMAGED AND TREES DOWN.
Jun 14, 8:40 PM CDTTSTM WND DMGHendrum, MNPOWER OUT DUE TO TRANSFORMER DAMAGE.
Jun 14, 8:40 PM CDTTSTM WND GST 605 Ese Moorhead, MNJUST NORTH OF I-94 AT MP 5.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 150127
SVRFGF
MNC005-027-107-111-119-167-NDC017-035-097-150200-
/O.NEW.KFGF.SV.W.0081.080615T0124Z-080615T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  WESTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORMAN COUNTY IN NORTHWEST MINNESOTA...
  SOUTH CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...
  EXTREME EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  EASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 900 PM CDT

* AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES
  NORTHWEST OF CALEDONIA TO 4 MILES EAST OF HENDRUM TO 6 MILES
  NORTHWEST OF AVERILL TO NEAR COMSTOCK...MOVING TO THE EAST AT 45   
  MPH. THE TORNADO WAS LOCATED NEAR FRONTIER...OR IN SOUTH           
  FARGO...MOVING TO THE EAST AT 40 MPH. THIS STORM HAS A WELL 
  DEFINED WALL CLOUD AS REPORTED BY THE PUBLIC. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GLYNDON...CLIMAX AND NIELSVILLE AT 830 PM CDT
  ADA...BORUP AND DOWNER AT 835 PM CDT
  LOCKHART...HADLER AND MUSKODA AT 840 PM CDT
  BARNESVILLE...BELTRAMI AND ULEN AT 845 PM CDT

  INTERSTATE 94 BETWEEN MINNESOTA MILE MARKER 6 AND MINNESOTA MILE
  MARKER 31...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4767 9615 4740 9611 4701 9605 4655 9613
      4664 9685 4703 9675 4724 9685 4779 9722
TIME...MOT...LOC 0124Z 270DEG 39KT 4753 9688 4725 9668
          4704 9659 4665 9671

$$

JK
1 follow-up statement
000 
WWUS53 KFGF 150151 RRA
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 PM CDT SAT JUN 14 2008

NDC017-035-097-150201-
/O.CAN.KFGF.SV.W.0081.000000T0000Z-080615T0200Z/
GRAND FORKS ND-TRAILL ND-CASS ND-
851 PM CDT SAT JUN 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAND FORKS
COUNTY IN NORTHEAST NORTH DAKOTA...AND EXTREME EASTERN CASS AND
EASTERN TRAILL COUNTIES IN SOUTHEAST NORTH DAKOTA IS CANCELLED...

AT 851 PM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED
AREA IN SOUTHEASTERN GRAND FORKS...EASTERN TRAILL AND EXTREME EASTERN
CASS COUNTIES. SO THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4664 9654 4705 9646 4728 9662 4772 9679
      4767 9615 4701 9605 4655 9613
TIME...MOT...LOC 0151Z 270DEG 39KT 4753 9644 4725 9625
          4704 9616 4665 9629

$$

MNC005-027-107-111-119-167-150200-
/O.CON.KFGF.SV.W.0081.000000T0000Z-080615T0200Z/
NORMAN MN-CLAY MN-WILKIN MN-POLK MN-BECKER MN-OTTER TAIL MN-
851 PM CDT SAT JUN 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN BECKER...EASTERN CLAY...NORMAN...NORTHWESTERN OTTER
TAIL...SOUTH CENTRAL POLK AND NORTHEASTERN WILKIN COUNTIES...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 3 MILES SOUTHEAST OF BELTRAMI TO NEAR TWIN VALLEY TO 4 MILES
SOUTHEAST OF ULEN TO 5 MILES EAST OF BARNESVILLE...MOVING TO THE EAST
AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FERTILE...FAITH...WAUKON AND RANUM BY 900 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4664 9654 4705 9646 4728 9662 4772 9679
      4767 9615 4701 9605 4655 9613
TIME...MOT...LOC 0151Z 270DEG 39KT 4753 9644 4725 9625
          4704 9616 4665 9629

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:23 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Jun 14, 1:23 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
123 PM CDT SAT JUN 14 2008

.SHORT TERM...
IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND
ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS
AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A
DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE
IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON
MOISTURE FIELDS SO WILL UTILIZE.

FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND
LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN
CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE
EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM
25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH
-6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER
50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE
HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN
ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES.
FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE
EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT
WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION
SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT
THEREAFTER.

BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS
COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS
EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A
FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF
CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY
AFTERNOON.

FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL
TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE
RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO
NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS
HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT
TIMEFRAME IN THE NORTH.

FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS
SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED.

LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL
AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A
FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N
PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W
TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR
-SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO
SIGNIFICANT CHANGES ARE PLANNED ATTM.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR
-TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME
TOGETHER TO TRIGGER CONVECTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/HOPKINS
Hazardous weather outlook, Jun 14, 6:41 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT JUN 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT JUN 14 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
 EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD
FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH
THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
SHOULD DIMINISH IN INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, Jun 14, 8:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
804 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     CASSELTON               46.90N 97.21W
06/14/2008  E60 MPH          CASS               ND   LAW ENFORCEMENT

            WELL DEFINED SHELF CLOUD WITH INDIVIDUAL LEADING EDGE
            ROTATION

&&

G2
Local storm report, Jun 14, 8:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
806 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             CASSELTON               46.90N 97.21W
06/14/2008  E0.88 INCH       CASS               ND   LAW ENFORCEMENT

&&

G2
Local storm report, Jun 14, 8:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     3 WSW CASSELTON         46.88N 97.27W
06/14/2008  E70 MPH          CASS               ND   LAW ENFORCEMENT

            60 TO 70 MPH WIND.

&&

ROGERS
Local storm report, Jun 14, 8:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
811 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     2 NW GRANDIN            47.26N 97.03W
06/14/2008  E60 MPH          TRAILL             ND   CO-OP OBSERVER

0730 PM     TSTM WND DMG     4 SW MCVILLE            47.72N 98.24W
06/14/2008                   NELSON             ND   PUBLIC

            TREES 1 TO 1 1/2 FOOT FELLED BY WIND ONTO FENCE. OTHER
            BRANCHES TO 1 INCH DIAMETER

&&

G2
Local storm report, Jun 14, 8:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
818 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     5 SE MAYVILLE           47.45N 97.25W
06/14/2008  E65 MPH          TRAILL             ND   NWS EMPLOYEE

            BROKE AN APPLE TREE IN HALF

&&

G2
Local storm report, Jun 14, 8:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
819 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     2 W WEST FARGO          46.87N 96.94W
06/14/2008  E70 MPH          CASS               ND   STORM CHASER

&&

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:01 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Ramsey, Walsh59 min
Jun 14, 7:32 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Richland, Traill58 min
Jun 14, 7:34 PM CDTTornado WarningFGFBarnes, Cass41 min
Jun 14, 7:42 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Griggs, Nelson, Steele and 1 more33 min
Jun 14, 8:16 PM CDTTornado WarningFGFCass40 min
Jun 14, 7:01 PM CDTSevere Thunderstorm WarningFGFOtter Tail29 min
Jun 14, 8:09 PM CDTSevere Thunderstorm WarningFGFGrant25 min
Jun 14, 8:44 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Otter Tail and 2 more61 min
Jun 14, 9:25 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.